Pennsylvania, 2003

Damaging Wind in Pennsylvania, May 1, 2003

May 1, 2003 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 1, 6:10 PM EST, 50 minutes earlier.

Area forecast discussion, May 1, 6:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT THU MAY 1 2003

UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FROM ZONES. TSTORMS
ONGOING ACROSS CENTRAL ZONES...BUT ARE NOW PARALLEL TO THE UPPER
FLOW...SO THE WIND THREAT IS GREATLY DIMINISHED FROM WHEN THE STORMS
WENT THROUGH NRN ZONES A FEW HOURS AGO. REST OF ZONES UNCHANGED.

VAN AUSDALL

------------------------PREVIOUS DISCUSSION-----------------------

SHOWERS AND STORMS FIRING ALONG INCOMING COLD FRONT AND EXISTING
OUTFLOW/LAKE BOUNDARIES AS OF THIS WRITING.  THE BEST SHOT OF ANY
SEVERE THUNDERSTORMS STILL LOOKS TO BE GENERALLY FROM ABOUT I-81
WEST THROUGH EARLY EVENING.  THIS IS WHERE BEST COMBO OF INSTABILITY
OF DEEP LAYER WIND SHEAR EXISTS.  LATER THIS EVENING, THUNDERSTORMS
SHOULD HAVE A TENDENCY TO DIMINISH IN INTENSITY WITH STABILIZING
ATMOSPHERE.  HOWEVER, BAND OF SHOWERS WILL PROBABLY INCREASE IN
AREAL COVERAGE AS SURFACE WAVE RIDES ALONG THE SLOW MOVING FRONT AND
MID TO UPPER LEVEL SUPPORT IMPROVES.

A STEADIER RAIN WILL LAST THROUGH MUCH OF FRIDAY AS LIFT STAYS
FOCUSED NEAR AND JUST NORTH OF SURFACE BOUNDARY.  SOME DRYING MAY
EDGE INTO OUR NORTHERN/WESTERN ZONES DURING THE AFTERNOON, CAUSING
THE RAINS TO BEGIN TO TAPER DOWN THERE.

FRIDAY NIGHT AND SATURDAY, A LARGE SURFACE HIGH OVER SOUTH CENTRAL
CANADA WILL GRADUALLY BUILD OVER THE NORTHEASTERN U.S.  AS A RESULT,
THE ABOVE MENTIONED FRONT WILL SAG SOUTHWARD AND DRIER AIR WILL
CONTINUE TO PUSH IN FROM THE NORTH.  WELL TAPER THE RAIN BACK TO
SCATTERED SHOWERS BY FRIDAY EVENING, THEN INTRODUCE SOME SUNSHINE BY
SATURDAY AFTERNOON FOR THE NORTHERN HALF OF THE REGION.  CLOUDS
SHOULD BE SLOWER TO DEPART SOUTHERN SECTIONS DURING THE DAY SATURDAY.

SUNDAY AND MONDAY SHOULD FEATURE MORE IN THE WAY OF SUNSHINE WITH
MILDER TEMPERATURES.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR MOST OF CENTRAL
NY AND BRADFORD COUNTY IN NORTHEAST PA.

JUREWICZ
Hazardous weather outlook, May 1, 2:25 PM EST, 4 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-012130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ALONG A COLD FRONT WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE.
STRONG WINDS AND HAIL ARE THE MAIN THREATS.  A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR MOST OF CENTRAL NEW YORK AND BRADFORD COUNTY
IN PENNSYLVANIA UNTIL 7 PM EDT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE
ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY
SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC
SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY.

MJ

In the hours before

Special weather statement, May 1, 2:14 PM EST, 4 hours 46 minutes before
NYZ015>017-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EDT THU MAY 1 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
SENECA FALLS TO PENN YAN.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WYCKOFF AND UNION SPRINGS AT 330 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, May 1, 3:06 PM EST, 3 hours 54 minutes before
NYZ036-037-012045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT THU MAY 1 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM SYRACUSE TO ONEIDA...MOVING EAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
ORISKANY AND YORKVILLE AT 430 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Local storm report, May 1, 4:57 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0557 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    FLOYD                     NY   WIND DAMAGE
05/01/03   ONEIDA                         TREES AND WIRES DOWN

0430 PM    CAMDEN                    NY   WIND DAMAGE
05/01/03   ONEIDA                         TREES AND WIRES DOWN

DJP
Special weather statement, May 1, 6:00 PM EST, 1 hour before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-012300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT THU MAY 1 2003

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS
AND YATES.

IN NORTHEAST PENNSYLVANIA...

BRADFORD.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING, BUT
ARE NOT EXPECTED TO BE SEVERE.

VAN AUSDALL

The radar

The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
May 1, 7:00 PM EST
Where
Bradford County, Canton
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -76.850

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361282.